Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Des Moines, IA

April 17, 20195 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2019, 4:30 PM CDT for 5 counties in Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 4:30 PM CDT (21:30 UTC)
Expired
Apr 17, 2019, 5:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS53 KDMX 172130
SVRDMX
IAC017-023-033-069-075-172215-
/O.NEW.KDMX.SV.W.0005.190417T2130Z-190417T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
430 PM CDT Wed Apr 17 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bremer County in northeastern Iowa...
  Northeastern Franklin County in north central Iowa...
  Northwestern Grundy County in central Iowa...
  Butler County in north central Iowa...
  Southeastern Cerro Gordo County in north central Iowa...

* Until 515 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located over Aplington, or
  12 miles southwest of Allison, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hampton, Allison, Ackley, Clarksville, Shell Rock, Sheffield,
  Greene, Aplington, Rockwell, Dumont, Latimer, Plainfield, Coulter,
  Frederika, Geneva, Bristow, Hansell, Chapin, Aredale and Dougherty.

This includes Interstate 35 between mile markers 167 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4248 9298 4251 9303 4256 9303 4256 9309
      4279 9344 4316 9309 4314 9302 4291 9302
      4291 9223
TIME...MOT...LOC 2130Z 250DEG 35KT 4260 9293 

HAIL...<.75IN
WIND...60MPH
 
$$

Hagenhoff
2 follow-up statements
687 
WWUS53 KDMX 172157
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
457 PM CDT Wed Apr 17 2019

IAC075-172207-
/O.CAN.KDMX.SV.W.0005.000000T0000Z-190417T2215Z/
Grundy IA-
457 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4257 9283 4299 9325 4316 9309 4314 9302
      4291 9302 4291 9223
TIME...MOT...LOC 2157Z 250DEG 35KT 4269 9259 

$$

IAC017-023-033-069-172215-
/O.CON.KDMX.SV.W.0005.000000T0000Z-190417T2215Z/
Bremer IA-Franklin IA-Butler IA-Cerro Gordo IA-
457 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN BREMER...NORTHEASTERN FRANKLIN...BUTLER AND
SOUTHEASTERN CERRO GORDO COUNTIES...

At 457 PM CDT, a severe thunderstorm was located over Shell Rock, or
near Waverly, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Allison, Clarksville, Shell Rock, Greene, Rockwell, Dumont,
Plainfield, Frederika, Bristow, Aredale, Dougherty, Portland and
Allison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4257 9283 4299 9325 4316 9309 4314 9302
      4291 9302 4291 9223
TIME...MOT...LOC 2157Z 250DEG 35KT 4269 9259 

HAIL...<.75IN
WIND...60MPH
 
$$

Hagenhoff
868 
WWUS53 KDMX 172212
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
512 PM CDT Wed Apr 17 2019

IAC017-023-033-069-172222-
/O.EXP.KDMX.SV.W.0005.000000T0000Z-190417T2215Z/
Bremer IA-Franklin IA-Butler IA-Cerro Gordo IA-
512 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREMER...
NORTHEASTERN FRANKLIN...BUTLER AND SOUTHEASTERN CERRO GORDO COUNTIES
WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4257 9283 4299 9325 4316 9309 4314 9302
      4291 9302 4291 9223
TIME...MOT...LOC 2212Z 250DEG 35KT 4274 9242 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:14 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 17, 3:14 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
314 PM CDT Wed Apr 17 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 312 PM CDT Wed Apr 17 2019

The primary concern through the period will be convective trends
into this evening. At 19z a small cluster of shallow convection
was moving through west central sections, greatly driven by a
remnant MCV from overnight and early morning convection across NE.
While moving into an area of uncapped 500-1000 j/kg MLCAPEs, this
cluster will likely remain elevated and does not have much hope
of becoming surface based as it is moving through the warm sector
and gusty SW winds which have reached all the way to Mason City.
Thus the primary threat here would be marginal severe hail as it
moves into 30-40kts of effective shear. The only tornado potential
would appear to be in the far northeast corner near Waterloo
where the warm front has yet to pass, but winds there are expected
to flip SW soon ending any potential.

Somewhat more robust and surface based convection may develop
farther south along the front however from southern IA into MO
where instability is somewhat higher. Low level convergence is not
strong, but likely adequate and recent radar trends suggest that
is already in progress. The hail environment is somewhat similar
south, but there may be more wind potential there with greater
mixing in progress leading to higher ceilings and DCAPEs from I-80
south. Little tornado threat there either with surface winds
already veered to southwest. The convection allowing models have a
decent handle on these progressions and depict a broken line
moving through the forecast area through late afternoon, likely
exiting the far southeast corner early this evening. Cooler temps,
cumulus and brisk northwest winds will be in place in the
trailing cyclonic flow tomorrow. There may be some very isolated
showers as well during the afternoon, but dry in most locations.

The large mean trough responsible for our storms and frontal
passage should close off through the OH Valley by Friday leading
to a brief period of weak ridging before the development of a
western CONUS trough. This will make our cool down brief with a
return to warm temperatures for the weekend. A northern stream
short wave will bring a dry, weak frontal passage through late
Saturday, but this will only drop us back to normal at worst.
Models differ quite a bit on the evolution of the aforementioned
western trough from late in the weekend into early next week. The
GFS is farther north with the forcing and baroclinic zone into IA
and includes a much stronger short wave ejecting out of the long
wave trough through the MO Valley. The ECMWF is much less bullish
however so have played a compromise with chance category broad
brush PoPs Sun into Tue, but confidence is low. If 12z ECMWF
trends persist however, the forecast would ultimately be drier.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1257 PM CDT Wed Apr 17 2019

Widespread VFR/MVFR ceilings were in place across central IA at
18z with patchy showers and a few storms underway. Coverage and
intensity of storms is expected to increase and begin to affect
TAF sites in the 20Z-00Z along an approaching cold front, lasting
for a few hours at any particular location. The precipitation
potential should end sharply during the evening but will likely be
followed by at least MVFR stratus and continued low end wind gusts
into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Apr 17, 3:49 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Wed Apr 17 2019

IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075-
081>086-092>097-182100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
349 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible this into this
evening, especially central to east. The primary threats will be
large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are
expected Thursday.

Thunderstorms are possible Sunday evening. At this time, the
threat for severe weather with these storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ005-015-023-033>035-044>046-057-058-070-182100-
Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-
349 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible into early this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are
expected Thursday.

Thunderstorms are possible Sunday evening. At this time, the
threat for severe weather with these storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-024-182100-
Emmet-Humboldt-
349 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible into early this
evening.

River Flood Warnings will continue into next weekend for parts of
the upper Des Moines River Basin. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are
expected Thursday.

Thunderstorms are possible Sunday evening. At this time, the
threat for severe weather with these storms is low.

River Flood Warnings will continue into next weekend for parts of
the upper Des Moines River Basin. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kotenberg

In the hours before

Special weather statement, Apr 17, 1:52 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
152 PM CDT Wed Apr 17 2019

IAZ045-057-058-171930-
Guthrie IA-Audubon IA-Carroll IA-
152 PM CDT Wed Apr 17 2019

...Dime to Penny Size Hail Possible...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 11 miles northwest of Audubon, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Coon Rapids, Templeton, Dedham, Willey, Ralston and Gray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4188 9509 4206 9463 4180 9462 4170 9509
TIME...MOT...LOC 1851Z 241DEG 37KT 4179 9513

Kotenberg
Special weather statement, Apr 17, 2:09 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
209 PM CDT Wed Apr 17 2019

IAZ057-058-171945-
Guthrie IA-Audubon IA-
209 PM CDT Wed Apr 17 2019

...Penny to Dime Size Hail Possible...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Audubon, moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Audubon, Exira, Elk Horn and Audubon County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4181 9462 4163 9463 4155 9504 4160 9504
      4160 9506 4171 9507
TIME...MOT...LOC 1908Z 249DEG 38KT 4162 9500

Kotenberg
Local storm report, Apr 17, 4:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 S RHODES              41.91N 93.17W
04/17/2019  E1.00 INCH       MARSHALL           IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:52 PM CDTSpecial Weather StatementDMXCarroll38 min
Apr 17, 2:09 PM CDTSpecial Weather StatementDMXAudubon36 min
Apr 17, 3:04 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Polk41 min
Apr 17, 3:43 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Story47 min
Apr 17, 4:34 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama41 min
Apr 17, 5:11 PM CDTSevere Thunderstorm WarningDMXMarshall, Poweshiek, Tama49 min
Apr 17, 5:26 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek49 min
Apr 17, 6:23 PM CDTSpecial Weather StatementDMXWayne67 min
Apr 17, 6:52 PM CDTSpecial Weather StatementDMXAppanoose53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.